Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Stopping metoprolol

Hello. Just a quick question. I was put in metoprolol just to slow my heart rate a little ...about a month ago but it been making me feel really weird immediately after taking it for hours and hours. I contacted my doctor and his nurse told me to stop taking it over the weekend and monitor my heart rate over the weekend. However I've read it's extremely dangerous to just stop this medication and now I'm a little scared. My dose is only 12.5 mg a day. Maybe they told me to stop it cold turkey because my dose was already so low ? Any opinions on this ? I'm a little nervous
5 Responses
612551 tn?1450025775
COMMUNITY LEADER
The advice from your doctor's office,nurse, seems reasonable to me.. you are indeed taking a low dose.

I forget to take my 25 mg sometimes and nothing has happened to me.  Well my heart rate must have gone up, but I don't notice... in fact I forgot this morning - but took my 25 mg bedtime does a few minutes ago.
Avatar universal
Okay great thanks ! I usually would have taken if about 4 hours ago. Been monitoring my hr under the nurses advice and it is normal. Have been having very mild chest pains but I have digestive problems and think that has more To do with that because Its associated with excessive belching. Also I get this from time to time on the meds and since its always connected To belching my doctor doesn't seem very concerned.. So anyways my point is it must not be a side effect of coming off of it. Thanks so much for your help !
1423357 tn?1511089042
My electrophysiologist instructed me to,just stop taking it three days prior,to my procedure.  He advised me that there is no danger in doing so.  A 12mg. dose once a day is so small, there's practically nothing remaining when you re-dose the next day.
Avatar universal
Stop VERY GRADUALLY!!! metoprolol is a Beta Blocker. That means it Lowers Your Adrenalin etc... You dont need More Adrenalin...
Avatar universal
I don't want to point you in the wrong direction. I'm just giving my opinion here. First, I take 50mg twice a day. And I have been on the drug over 30 years. So, if I were to quit, I would go about it very slowly.

But, you are taking a tiny amount and you have not been on it long. I would either do as your doctor advised or call my pharmacist and ask his or her opinion. They know drugs better than doctors.

If you were going on another med in the same family, there would be no issues. But you are not from what you say. So I would either do what the doctor says or speak to your pharmacist. Or, if you are super scared just go off it gradually. But I really don't think you will have any problems no matter how you do it because you are taking practically nothing as far as the dose is and I am surprised that small a dose even caused you any problems. But everyone is different. I know beta blockers can be miserable. I have forgotten my 50mg a time or two and absolutely nothing happened. You'll be fine whatever you decide to do.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.